Skip to content
My WebMD Sign In, Sign Up

Announcements

Digestive Disorders Health Center | Heartburn/GERD Health Center | Crohn's Disease Health Center | Celiac Disease Health Center | IBS Health Center | IBD Health Center | Hepatitis Community | The health professionals are not available at the current time to answer community members' questions.
belladonna/phenobarbital
avatar
mc1003 posted:
Hi,

I'm new to this board and forgive me if i'm posting in the wrong place, but has anyone here ever taken the med Bella-Phenobarb Tablets (belladonna alkaloids/phenobarbital oral)? My doctor recently suggested i may have IBS, lately it's been getting much worse and i'm having really horrible stomach cramping and diarrhea and just looser stools in general w/some bleeding, going more often and feel "full" gassy or bloated all the time.

Also I have been having troubles w/eating, food making me feel sick and vomiting, though i do suffer from severe GERD so that may be what's making food intolerable to me right now too...

i'm reluctant to take this med only because it says it may make me drowsy & i'm driving around my kids all day to & from school & various activities....i think it's suppose to be for the pain/cramping?

any replies or info would be much appreciated, thank you all
Reply
 
avatar
CalGal37 responded:
Mc, is the bleeding due to hemorrhoids, because bleeding is not a symptoms of IBS.

What tests have you had done to diagnose IBS?

I'm sure some people have taken this med, but if you're going to take it please make sure you 'test' it out on days when you don't have to drive. But you may also want to talk to your doc about using some of the more typical anti-spasm meds that are used to try to help control cramping and the pain that comes from it. Many docs will prescribe meds like bentyl.

What foods make you feel worse? Any history of food intolerance issues in your family, or other GI issues?

Are you taking meds for GERD? In some, those meds can cause abdominal upset/pain and sometimes changing the type of medication that's used can help.
 
avatar
mc1003 responded:
My doc didn't do any testing, i was having pains, in my left side, one just at or below the rib cage and another in the lower abdomen on the left side and he said that is where my small intestine is and what was bothering me and i think that's what decided him on IBS. Also because i range from constipation to diarrhea, and i have noticed that going to the restroom makes the pain somewhat less for a little while.

Foods that make it worse are coffee, anything with alcohol or anything carbonated, anything w/tomato and things like chips or greasy stuff, so far that's what i've come up with, though maybe i should start keeping a list...as for family history in food intolerance, i do know my dad was lactose intolerant but i've never had any issues w/dairy myself

I take Protonix for my GERD, i've taken it for a long time w/no real side effects. and the bleeding is a new thing, that i have not yet discussed w/my doctor, i have an appt on the 22nd though so i'll have to bring it up then...thanks for your advice here, i really am worried about this, and it just seems to be getting worse
 
avatar
2Stubby responded:
I took belladonna when I was under 7 years old, more than 60 years ago. I was having severe stomach pains. In then end they removed my appendix and that fixed the problems.

Now days I use Imodium (loperamide HCl). My Part D insurance has it in their formulary even though it is available over the counter.
 
avatar
webb12 responded:
never heard of it take bentyl from my doc. take it most of the time in the eve. has helped me alot.
 
avatar
LilMissMerrySunshine responded:
Most of my family members have taken this off & on (just as needed) for stomach problems. It knocks all of us out! But it works great.
 
avatar
caroleeg9 responded:
Hello,

I'm new to this web site also. I have used Belladona/phenobarbitol when I have a severe attack, and yes it does make me sleepy. So I do not drive when taking it . I wish there was some alternative that would not cause drowsiness.

CG
 
avatar
sfsabergrl87 responded:
I have has IBS for about 8 years now and it used to be an every-few-months problem. About 3 months ago I had two severe episodes where the pain was so bad, I almost went to the ER. After that, my doctor put me on hyoscyamine (sp?) and it made it worse. It cause me to have episodes every 2-3 days. The pain became unbearable so eventually my doc put me on bella-phenobarb. It has helped me a lot with taking the edge off the pain when I have an episode but it does nothing to stop them from occuring now every 3-4days. I take it 4 times a day and I don't know if it makes me drowsy because I also have thyroid disease, so I'm almost always tired.

This medicine has been the only one that has made my life bearable right now but its not a solution to the problem (at least not for me!)
 
avatar
kakalina18 responded:
I have been taking it on and off for 10 years and I really love it! I have had IBS for 35 years and this is the one drug that really helps the pain and sickness and it doesn't make me drowsy I can take it at work if necessary and have no problem.....it only makes me sleepy if I take it at night with my sleeping pill
 
avatar
Talllady replied to kakalina18's response:
I've taken it off and on for over 40 years. Was just told by my pharmacy that it is no longer available. Do you know where to buy it?


Helpful Tips

Need Quick Answers?
We know many of our members come to our communities in pain and looking for quick answers to get them some relief. Because communities are ... More
Was this Helpful?
37 of 43 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the American Gastroenterological Association website